Benzo Addiction Treatment
The effects benzodiazepines elicit in the body – increased feelings of calm, well-being, and mild to moderate euphoria – are also valued by those for whom they haven’t been prescribed, leading to widespread abuse. The drugs are frequently taken along with opioids and/or alcohol, which can be a lethal combination.
How Do Benzodiazepines Affect the Body?
Benzodiazepines affect receptors in the brain responsible for mood, movement, and other functions, signaling the brain to slow down, and muscles to relax. The drug also triggers an increase in levels of dopamine and endorphins, which are mood-elevating chemicals. The overall result is typically a calm, happy, and relaxed state of wellbeing.
When benzodiazepines are used as prescribed, and for a short time, they carry a low risk for dependence. But if used at a higher dose, for longer than prescribed, or used illegally, tolerance can quickly develop. This means the body has adapted to the level of drug being delivered and begins to need higher doses to achieve the desired effect. Tolerance often leads to dependence, which can then spiral into addiction.
Benzodiazepines may deliver unwanted side effects
While benzodiazepines can effectively improve mood and sleep, and lessen anxiety, they may also trigger undesirable effects. The Drug Enforcement Administration (DEA) warns that adverse effects of benzodiazepines can include amnesia, hostility, irritability, and vivid or disturbing dreams. Other uncomfortable, and possibly dangerous side effects may include:
- Poor co-ordination
- Impaired memory
- Vision problems
When side effects like grogginess, poor coordination, confusion, and dizziness last into the next day, they increase the risk of falls, motor vehicle accidents, and other accidental injuries.
Because the benzodiazepine Rohypnol, commonly called “Roofies”, causes these effects, it is often used as a “date rape” drug. Rohypnol is odorless, tasteless, and colorless, making it nearly impossible to detect in food or drink.
Despite known risks for older people, use of benzodiazepines remains common in this group, according to research cited by the National Institutes of Health. They are often prescribed for older adults, even though studies have shown seniors may have more adverse reactions to benzodiazepines than younger individuals. One reason for this may be that older adults tend to have a slower metabolism, which can lead to a toxic buildup of the drug in the body. Seniors may also be taking multiple prescribed medications, some of which can adversely interact with benzodiazepines.
Combining benzodiazepines with alcohol or opioids can be deadly
Multiple studies have shown the dangers of mixing benzodiazepines with alcohol or other drugs, especially opioids. Benzodiazepines, opioids, and alcohol all work similarly in that they depress the central nervous system, triggering it to slow brain activity and functions like breathing. If the rate of breathing becomes too slow, it could simply stop, causing death.
A 2016 report by CNN cited new research that found, “The use of benzodiazepines is on the rise, and the number of overdose deaths related to them soared in recent years.” In fact, about 30% of prescription drug overdose deaths in 2013 were linked to the presence of benzodiazepines in the body. Many decedents also had either opioids, alcohol, or both in their systems, underscoring the fact that combining benzodiazepines with either or both substances is particularly deadly.
Signs of Benzodiazepine Overdose
Those abusing benzodiazepines are on a dangerous path that may lead to overdose. Signs of benzo abuse often include weakness, slurred speech, decreased motor skills, and difficulty breathing. They also commonly include a return of symptoms like anxiety and insomnia.
Other warning signs of abuse include problems at work or school, problems with personal relationships, and a deterioration in physical appearance.
Overdose is a medical emergency. If one is suspected, immediately contact emergency services. The DEA list warning signs of benzodiazepine overdose as:
- Shallow respiration
- Clammy skin
- Dilated pupils
- Weak and rapid pulse
Withdrawal from Benzodiazepines
Once a person’s body has adapted to the presence of benzodiazepines, and then drug use stops, withdrawal symptoms will likely result. Withdrawal symptoms can range from mild to severe, and can be life-threatening, which is why it’s important to wean from drugs gradually, and only under medical supervision.
The onset of withdrawal symptoms typically begins within 24 hours of last use, and may last for a few days up to a few months. In some cases, symptoms have been documented to last even longer. How long withdrawal lasts, and how severe it is, depends on factors like dosage history, over what period of time benzodiazepines have been taken, concurrent drug or alcohol use, and comorbid physical or mental health issues.
The Diagnostic and Statistical Manual of Mental Disorders, 5th edition (DSM-5) cautions withdrawal from benzodiazepines can include:
- Autonomic hyperactivity (e.g., sweating or pulse rate greater than 100 bpm)
- Hand tremor
- Nausea or vomiting
- Transient visual, tactile, or auditory hallucinations or illusions
- Psychomotor agitation
- Grand mal seizures
For a safer and more comfortable withdrawal from benzodiazepines, patients should always consult first with a medical professional. Never stop “cold turkey,” as severe withdrawal, including life-threatening seizures, can result.
Benzodiazepine Use Increasing
In a recent study, the American Psychiatric Association found benzodiazepine use is increasing. Their statistics show more than one in eight adults in the U.S. used benzodiazepines in the past year, with misuse of the drug accounting for over 17% of that number.
The Journal of the American Medical Association (JAMA) joins others concerned about the rise in benzodiazepine abuse. In their study, Patterns in Outpatient Benzodiazepine Prescribing in the United States JAMA found prescriptions for benzodiazepines from primary care doctors increased from 3.8% in 2003 to 7.4% in 2015. The study also states that other sedating medications are often co-prescribed, increasing the risk for overdose. JAMA cites a 2018 study that found within the first 90 days of being prescribed both opioids and benzodiazepines, the risk of overdose quintuples in that time period.
If you or a loved one is struggling with benzo addiction or abuse, the treatment programs and expert team at Midwest Recovery Center can help. Contact us to see how we can help you start your recovery today.